Skip to content
Omnikalc

Waterlow pressure ulcer risk score

Assess the risk of pressure ulcers (bedsores) from build, continence, skin, mobility, sex, age, nutrition and special risks such as surgery, nerve damage or medicines.

Updated on
Your inputs

Results

Waterlow score

11

10 to 14: at risk

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Pressure ulcers, also called pressure injuries or bedsores, form when skin and the tissue under it are squeezed against a bed or chair for too long. They can appear in a few hours in a frail person and take months to heal. The Waterlow score, created by the British nurse Judy Waterlow in 1985, is one of the most widely used tools to find the patients who need prevention, alongside the Braden and Norton scales.

The items

Item Points
Build (BMI) 0 average, 1 above average, 2 obese, 3 below average
Continence 0 complete or catheterized, 1 urinary, 2 fecal, 3 both
Skin in risk areas 0 healthy, 1 thin, dry, edematous or clammy, 2 discolored, 3 broken
Mobility 0 fully mobile to 5 chairbound
Sex 1 male, 2 female
Age 1 (14 to 49) to 5 (81 or older)
Malnutrition screening 0 to 4 for weight loss, plus 1 for eating poorly
Tissue malnutrition 1 smoking to 8 terminal cachexia or multiple organ failure
Neurological deficit 4 to 6
Major surgery or trauma 5 for orthopedic or spinal surgery or more than 2 hours on the table, 8 for more than 6 hours
Medicines up to 4 for cytotoxics, high-dose steroids or anti-inflammatories

The original chart lets several skin and tissue items add up; this calculator asks for the worst one in each group, which gives the same result in most patients and is quicker at the bedside.

Example

A woman aged 78 (4 points, plus 2 for sex) with restricted mobility (3), dry skin (1) and a poor appetite (1) scores 11: at risk.

Interpretation

Score Risk
under 10 not at particular risk
10 to 14 at risk
15 to 19 high risk
20 or more very high risk

What the score leads to

From 10 points, prevention starts: check the skin at least daily, change position regularly, use a pressure-redistributing mattress and cushion, keep the skin clean and dry, and correct malnutrition and dehydration. The higher the score, the more frequent the repositioning and the more advanced the support surface.

Limits

The Waterlow score was built from clinical experience rather than from a prediction study, and it classifies many patients as at risk. It supports, but does not replace, a full skin inspection and clinical judgment. Score again whenever the patient’s condition changes, after surgery, and at regular intervals during a hospital or nursing home stay.

Frequently asked questions

What Waterlow score means high risk?

A score of 10 or more means at risk, 15 or more high risk and 20 or more very high risk of pressure ulcers.

How often should the Waterlow score be done?

On admission, after surgery, whenever the condition changes and at regular intervals, often weekly in long-term care.

Waterlow, Braden or Norton: which is best?

None is clearly better. Use the tool your service has chosen and always combine it with a skin inspection.

Why does the Waterlow score give points for being female?

The original chart gave women 2 points and men 1, reflecting the higher rates seen in older women in the data of the time.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.